Alert archive / Oklahoma / Special Weather Statements in 2011

Special Weather Statement, NWS Tulsa, OK

September 17, 2011Kay County, Oklahoma

NWS Tulsa, OK issued this special weather statement at Sep 17, 2011, 5:21 PM CDT for Kay County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2011, 5:21 PM CDT (22:21 UTC)
Expired
Sep 17, 2011, 5:45 PM CDT
In force
24 min
Issued by
NWS Tulsa, OK

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 104 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WWUS84 KTSA 172221
SPSTSA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
521 PM CDT SAT SEP 17 2011

OKZ054-172245-
OSAGE OK-
521 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NOBLE
COUNTY...MOVING NORTHEAST AT 20 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9706 3670 9703 3669 9695 3675 9689
      3675 9683 3677 9682 3679 9677 3658 9696
      3658 9701 3659 9706 3661 9705 3668 9707
TIME...MOT...LOC 2221Z 214DEG 18KT 3659 9704

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Sep 17, 3:33 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 17, 3:33 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT SAT SEP 17 2011

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE ENDING ACROSS FAR NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS OVER THE NEXT COUPLE HOURS.
ATTENTION THEN SHIFTS FURTHER WEST TO THE ACTIVITY DEVELOPING
ACROSS NORTHWEST OKLAHOMA. STORMS IN NORTHWEST OKLAHOMA MAY
ORGANIZE INTO A SMALL COMPLEX AND MOVE EAST INTO NORTHEAST
OKLAHOMA LATER THIS EVENING AND OVERNIGHT. A LESSER CHANCE OF
SHOWERS AND THUNDERSTORMS WILL EXIST FURTHER SOUTH AND WEST MAINLY
EARLY THIS EVENING AND AGAIN LATE TONIGHT.

ONE OR MORE MCS'S MAY BE ONGOING ACROSS KANSAS AND/OR NORTHEAST
OKLAHOMA SUNDAY MORNING. ADDITIONAL DEVELOPMENT IS EXPECTED DURING
THE DAY SUNDAY ON THE SOUTH AND WEST FLANKS OF ANY EARLY DAY
COMPLEXES AS A COLD FRONT MOVES SOUTH INTO THE AREA. A FEW SEVERE
STORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING ASSUMING
EARLY MORNING CONVECTION DOES NOT BECOME TOO WIDESPREAD.

LOW RAIN CHANCES WILL PERSIST MONDAY IN SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS BUT OTHERWISE SLIGHTLY COOLER AND DRIER AIR
WILL OVERSPREAD THE AREA. WILL SEE A BRIEF WARMUP TUESDAY AHEAD OF
THE NEXT COLD FRONT THAT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA WEDNESDAY. LOW RAIN CHANCES WILL
CONTINUE INTO THURSDAY AS A STRONG UPPER TROUGH DROPS SOUTH INTO
THE AREA.

AN UPPER LOW WILL EVENTUALLY CLOSE OFF IN THE BASE OF THIS TROUGH
LATE IN THE WEEK. THE MODELS ARE TRENDING FURTHER WEST WITH THIS
SYSTEM BUT STILL BELIEVE THE GFS MAY BE TOO FAR WEST. THUS WILL
KEEP FRIDAY AND SATURDAY DRY FOR NOW WITH TEMPERATURES NEAR OR
SLIGHTLY BELOW THE SEASONAL NORMALS.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  85  63  82 /  40  80  50  10
FSM   64  86  67  83 /  40  70  70  20
MLC   67  87  65  83 /  30  70  60  10
BVO   67  84  59  82 /  50  80  40  10
FYV   63  84  62  79 /  30  80  70  20
BYV   62  83  62  79 /  30  80  70  20
MKO   67  85  65  82 /  30  80  60  10
MIO   66  83  59  81 /  50  80  50  10
F10   68  86  64  82 /  30  70  50  10
HHW   67  88  66  84 /  30  50  60  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...14
LONG TERM....05

PLATE
Hazardous weather outlook, Sep 17, 2:58 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT SAT SEP 17 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
258 PM CDT SAT SEP 17 2011

...FEW SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...OSAGE AND PAWNEE COUNTIES.
	ONSET...LATE AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...LATE AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS EXTREME NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS EARLY THIS AFTERNOON. THESE STORMS
WILL REMAIN ELEVATED IN NATURE AND ARE NOT EXPECTED TO PRODUCE
SEVERE WEATHER...THOUGH SMALL HAIL MAY OCCUR WITH ANY ORGANIZED CELLS.

A WARM FRONT WILL CONTINUE LIFTING ACROSS NORTHEAST OKLAHOMA THIS
AFTERNOON WITH A VERY WARM AND UNSTABLE AIRMASS SPREADING NORTH IN
ITS WAKE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
UNSTABLE AIR NEAR THE FRONTAL BOUNDARY...AND ENOUGH WIND SHEAR
WILL EXIST FOR SOME STORMS TO DEVELOP INTO SUPERCELLS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT AS THESE STORMS MOVE
ACROSS PARTS OF EASTERN OKLAHOMA LATE THIS AFTERNOON INTO THE
EVENING. IN ADDITION...ANY SUPERCELLS NEAR THE RETREATING WARM
FRONT WILL HAVE AN ENHANCED THREAT OF LOW LEVEL ROTATION AND A
SMALL TORNADO THREAT NORTH AND WEST OF THE TULSA METRO AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A STRONGER UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION LATE
SUNDAY...WHICH SHOULD RESULT IN INCREASING COVERAGE OF SHOWERS
AND THUNDERSTORMS. THERE WILL BE A LIMITED SEVERE WEATHER THREAT
WITH THIS ACTIVITY... WITH THE BEST CHANCE FOR STORMS REACHING
SEVERE LIMITS ALONG AND NORTH OF INTERSTATE 44.

AFTER A BRIEF BREAK ON MONDAY...THUNDERSTORM CHANCES RETURN TO
THE FORECAST TUESDAY NIGHT INTO WEDNESDAY AS ANOTHER COLD FRONT
APPROACHES THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 17, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
521 PM CDT SAT SEP 17 2011

OKZ054-172245-
OSAGE OK-
521 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NOBLE
COUNTY...MOVING NORTHEAST AT 20 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9706 3670 9703 3669 9695 3675 9689
      3675 9683 3677 9682 3679 9677 3658 9696
      3658 9701 3659 9706 3661 9705 3668 9707
TIME...MOT...LOC 2221Z 214DEG 18KT 3659 9704

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:11 PM CDTAreal Flood AdvisoryTSAOttawa2 hr
Sep 17, 5:41 PM CDTSevere Thunderstorm WarningTSAOsage27 min
Sep 17, 3:09 PM CDTAreal Flood AdvisoryTSABenton, Carroll, Madison3 hr

Nearby

Special Weather Statements in Oklahoma, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.